Wyoming, 2018

Winter Storm in Wyoming, February 8 to 9, 2018

February 8 to 9, 2018 · NWS UNR · 1 event in 1 county or zone

A winter storm brought snowfall to much of northeast Wyoming. A band of heavy snow developed over northern and eastern portions of Weston County, producing 5 to 10 inches of snowfall from Upton to the Newcastle area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A winter storm brought snowfall to much of northeast Wyoming. A band of heavy snow developed over northern and eastern portions of Weston County, producing 5 to 10 inches of snowfall from Upton to the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 8, 1:48 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 8, 1:48 PM MST, 4 hours 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
148 PM MST Thu Feb 8 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 148 PM MST Thu Feb 8 2018

Low-level baroclinic zone remains over western SD and northeast WY
this afternoon under northwest flow aloft. High pressure over
western Canada is beginning to nose southward into the northern
CONUS, leading to single digit temps above and below zero.
Southern extent of cold air is beginning to spill into the SD
Plains, with temps over much of western SD in the low teens to low
20s. Strong low-level inversion is evident over the Black Hills,
where temperatures at higher elevations have reached the upper
40s to even 50 at Mt. Rushmore. Farther west into northeast WY,
warm air extends to the surface, with widespread low-to-mid 40s
over the westernmost portions of our CWA.

Across southwestern SD, we're currently in a bit of a precip lull as
an upper-level jet streak over the Northern Plains partially
responsible for this morning's snowfall moves eastward over the
Midwest. Suspect precip coverage and intensity will increase again
as we continue through the late afternoon and evening owing to
approach of primary vort max and deformation zones aloft. Most
models are suggesting an enhanced band of precip (or potentially
multiple bands) will likely set up this evening into the overnight
hours as 850-500 mb fgen ramps up. Confidence is low in exact
location of this band, but it is likely to cause some locally
enhanced snowfall accumulations across northeast WY through the
central/southern Black Hills and onto the southwestern SD Plains.
With steep lapse rates above a residual midlevel inversion later
tonight, may also see some convective elements that could locally
enhance snowfall rates.

Precip type will be a concern through approximately 03-06z before
surging cold air wipes out inversion over the area. Do expect some
minor ice accumulations due to freezing drizzle/rain, especially
over the central and eastern Black Hills and adjacent Foot
Hills/Plains. Over higher elevations of the Black Hills and portions
of Campbell/Weston Counties in Wyoming, precip may remain liquid
through at least 00z before gradually transitioning to snow.

Current warnings and advisories generally remain on track. Have
added a winter weather advisory for southern Campbell and Weston
zones in Wyoming beginning 03z Friday to account for brief freezing
rain and subsequent transition to snow. Once snow ends across
northwestern zones tonight, we will reevaluate the need for a wind
chill advisory following the expiration of winter storm
warning/winter weather advisories. Though winds should generally
decrease after 06z, local wind chills could approach 25 below zero late
tonight into Friday morning.

Arctic high builds into the region Friday into Saturday, with
coldest temps generally expected Saturday morning. General warming
trend is expected through early next week. However, with continued
progressive, northwest flow aloft, will likely deal with a couple
quick-hitting, low-impact events through next week. Appears first
such system will affect the area Monday, with another approaching
midweek. For now, no big concerns with these disturbances, though
may have to watch for brief wind chill concerns Monday night into
Tuesday morning.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1024 AM MST Thu Feb 8 2018

IFR/LIFR conditions due to snow/local freezing rain/sleet will
continue through this evening over far northeast WY into
northwest/south central SD. Further southwest, mix of VFR/MVFR
conditions expected with patchy -RASN. Precipitation will
overspread entire area tonight and will change to all snow with
widespread IFR/LIFR conditions expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 11 AM MST /noon CST/ Friday for
     SDZ024>032-041>044-046-047-049-072>074.

     Winter Storm Warning until 11 PM MST this evening for SDZ001.

     Winter Weather Advisory until 11 PM MST this evening for SDZ002-
     013-014.

     Winter Weather Advisory until 5 AM MST Friday for SDZ012.

WY...Winter Weather Advisory until 11 AM MST Friday for WYZ057.

     Winter Weather Advisory from 8 PM this evening to 11 AM MST
     Friday for WYZ055-058.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Friday for WYZ054-056.

     Winter Weather Advisory until 5 AM MST Friday for WYZ071.

&&

DISCUSSION...Sherburn
AVIATION...Helgeson
Hazardous weather outlook, Feb 8, 5:20 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
520 AM MST Thu Feb 8 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
520 AM MST Thu Feb 8 2018 /620 AM CST Thu Feb 8 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A winter storm will continue to affect the region into Friday.
Accumulating snow can be expected for most of the region, with the
highest amounts over northwest South Dakota and the Black Hills.
Some light freezing rain is also possible, mainly along and south
of Interstate 90. Winter storm watches and warnings are in
effect for portions of the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will taper off Friday morning as a winter storm exits the
region. Wind chills of 15 below to 25 below can be expected
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Feb 8, 2:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MST THU FEB 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     SNOW             9 WSW RED ELM           44.99N 101.96W
02/08/2018  E2.5 INCH        ZIEBACH            SD   TRAINED SPOTTER

            2-3 INCHES NEW SNOW SINCE THIS MORNING.

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Weston

When
February 8, 6:00 PM MST to February 9, 11:00 AM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733641.